Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 203, NWS Pueblo, CO

August 10, 2017Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 10, 2017, 3:27 PM MDT for Las Animas County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 3:27 PM MDT (21:27 UTC)
Expired
Aug 10, 2017, 4:11 PM MDT
In force
44 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 149 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.5 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

850 
WUUS55 KPUB 102127
SVRPUB
COC071-102230-
/O.NEW.KPUB.SV.W.0203.170810T2127Z-170810T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
327 PM MDT THU AUG 10 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central Las Animas County in southeastern Colorado...

* Until 430 PM MDT

* At 327 PM MDT, a severe thunderstorm was located near Starkville,
  or 7 miles southeast of Trinidad, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Trinidad, Starkville, Model and Hoehne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3700 10461 3715 10458 3741 10424 3720 10403
      3700 10408
TIME...MOT...LOC 2127Z 249DEG 21KT 3707 10443 

HAIL...1.00IN
WIND...60MPH
 
$$

lw
2 follow-up statements
925 
WWUS55 KPUB 102137
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
337 PM MDT THU AUG 10 2017

COC071-102230-
/O.CON.KPUB.SV.W.0203.000000T0000Z-170810T2230Z/
Las Animas CO-
337 PM MDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...

At 337 PM MDT, a severe thunderstorm was located 8 miles north of
Sugarite Canyon State Park, or 9 miles southeast of Trinidad, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Trinidad, Starkville, Model and Hoehne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3700 10457 3720 10451 3741 10424 3720 10403
      3700 10408
TIME...MOT...LOC 2137Z 249DEG 21KT 3709 10436 

HAIL...1.00IN
WIND...60MPH
 
$$

lw
867 
WWUS55 KPUB 102211
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
411 PM MDT THU AUG 10 2017

COC071-102221-
/O.CAN.KPUB.SV.W.0203.000000T0000Z-170810T2230Z/
Las Animas CO-
411 PM MDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAS ANIMAS
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3700 10457 3720 10451 3741 10424 3720 10403
      3700 10408
TIME...MOT...LOC 2210Z 249DEG 21KT 3716 10413 

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 11:51 AM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 10, 11:51 AM MDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1151 AM MDT Thu Aug 10 2017

.SHORT TERM...(Today and tonight)
Issued at 422 AM MDT Thu Aug 10 2017

Still a few areas of -shra/-tsra across srn CO early this morning,
as upper energy embedded in W-NW flow aloft continues to force
convection across the state, and will carry at least isolated pops
across much of the area until at least mid-morning. Brief break in
precip then develops from mid-morning until early afternoon, before
mountain convection begins to develop around 20z. Storms then roll
east onto the plains in the late afternoon, with cold front dropping
south toward the Arkansas River providing additional forcing for
convection. Plenty of CAPE (1500-2500 J/KG) and shear (0-6km around
50 kts) for severe storms along and east of the mountains, with
SWODY1 slight risk extending back west to near I-25 looking
reasonable. Storms then coalesce into a S-SE moving MCS on the plains
in the evening, with potential for heavy rain near the KS border
well past midnight.  Max temps today look very similar to the past
few days, ending up just slightly below seasonal averages.

.LONG TERM...(Friday through Wednesday)
Issued at 422 AM MDT Thu Aug 10 2017

Overall, a somewhat wet pattern remains in place through the
weekend, then a pattern shift takes place on Monday. Flash flooding
continues to be a main concern as the ground becomes saturated from
repeated showers and storms. Area burn scars will be exceptionally
susceptible.

Friday through Sunday...Models continue to show an upper ridge
parked to the south of Colorado through Sunday, keeping the state
under a relatively cool and moist northwest flow. A cold front Thu
evening will keep temps cooler for Fri, then a stronger shortwave is
forecast to sweep across the Dakotas on Sat. There will be a daily
chance of convection, as showers and thunderstorms are expected to
initiate each day over the higher terrain, then push east across the
plains during the evening. High temps will continue to be below
normal for this time of year, warming into the 70s to around 80F for
the high valleys, and upper 70s to mid 80s for the plains.

Monday through Wednesday...The upper ridge axis slides to the east
across Colorado on Monday, reaching the US Central Plains by
Tuesday. This will open the monsoon moisture tap for the Four
Corners and western Colorado, while helping to finally dry out the
eastern half of the state. Convection will be much more tied to the
higher terrain, and spotty across the eastern plains. Expect a
gradual warming trend, with max temps climbing into the mid 70s to
lower 80s for the high valleys, and upper 70s to near 90F for the
plains. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1140 AM MDT Thu Aug 10 2017

Isolated storms will be developing over the mountains and Pikes
Peak Region early this afternoon. Then, late in the day through
the evening, the storms will spread south and eastward across the
rest of the plains as a boundary moves south through the region.
Severe storm potential will be higher today than previous days due
to the boundary and increased wind shear. Most storms today will
carry a risk of locally heavy rain, wind gusts to around 50 mph,
pea size hail and lightning. However, from the Pikes Peak Region
southeast across the plains, there will also be a risk of severe
supercell storms producing large hail to an inch or more in
diameter, wind gusts to 60 mph or more and possibly a tornado. The
most likely period for severe storm development will start late
today over the Pikes Peak Region and then carry southeast across
the plains through the evening hours. MVFR, IFR and LIFR
conditions can be expected in areas of precipitation. The KCOS,
KPUB and KALS TAF sites could all see storms this afternoon and
evening, primarily 20-02 UTC. However, recent high res model runs
are showing some additional storm development late in the evening
at KCOS and KPUB, between about 4 and 7 UTC.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MOORE
AVIATION...LW
Hazardous weather outlook, Aug 10, 11:56 AM MDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1156 AM MDT Thu Aug 10 2017

COZ058>089-093>099-111800-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1156 AM MDT Thu Aug 10 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated storms will be developing over the mountains and Pikes
Peak Region early this afternoon. Then, late in the day through
the evening, the storms will spread south and eastward across the
rest of the plains as a boundary moves south through the region.
Severe storm potential will be higher today than previous days due
to the boundary and increased wind shear. Most storms today will
carry a risk of locally heavy rain, wind gusts to around 50 mph,
pea size hail and lightning. However, from the Pikes Peak Region
southeast across the plains, there will also be a risk of severe
supercell storms producing large hail to an inch or more in
diameter, wind gusts to 60 mph or more and possibly a tornado.
Flash flooding will also be a possibility, particularly on burn
scars and urban areas.  The most likely period for severe storm
development will start late today over the Pikes Peak Region and
then carry southeast across the plains through the evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be daily chances of thunderstorms across the area
through Wednesday, with the greatest coverage of storms expected
to be over and near the higher terrain. The main threats from
storms will be lightning and locally heavy rain, with the
potential for flash flooding, especially across area burn scars.
Small hail and gusty outflow winds will also be possible with a
few of the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeast and south
central Colorado.

50/50

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:06 PM MDTSevere Thunderstorm WarningPUBEl Paso24 min
Aug 9, 6:14 PM MDTSpecial Weather StatementPUBLas Animas31 min
Aug 9, 6:27 PM MDTSpecial Weather StatementPUBEl Paso33 min
Aug 9, 6:32 PM MDTSpecial Weather StatementPUBLas Animas13 min
Aug 9, 6:56 PM MDTSpecial Weather StatementPUBLas Animas19 min
Aug 9, 7:08 PM MDTSpecial Weather StatementPUBLas Animas22 min
Aug 9, 7:16 PM MDTSevere Thunderstorm WarningPUBLas Animas44 min
Aug 9, 7:23 PM MDTSpecial Weather StatementPUBFremont22 min
Aug 9, 7:36 PM MDTSpecial Weather StatementPUBPueblo24 min
Aug 9, 7:48 PM MDTSpecial Weather StatementPUBFremont27 min
Aug 9, 7:59 PM MDTSevere Thunderstorm WarningPUBFremont, Pueblo31 min
Aug 9, 8:21 PM MDTSevere Thunderstorm WarningPUBPueblo39 min
Aug 9, 9:15 PM MDTSpecial Weather StatementPUBOtero30 min
Aug 9, 9:41 PM MDTSpecial Weather StatementPUB34 min
Aug 9, 9:44 PM MDTSevere Thunderstorm WarningPUBLas Animas46 min
Aug 10, 2:58 PM MDTSevere Thunderstorm WarningPUBEl Paso32 min
Aug 10, 3:07 PM MDTSevere Thunderstorm WarningPUBLas Animas23 min
Aug 10, 3:28 PM MDTSpecial Weather StatementPUBEl Paso32 min
Aug 10, 3:30 PM MDTSpecial Weather StatementPUBPueblo30 min
Aug 10, 3:39 PM MDTSevere Thunderstorm WarningPUBEl Paso36 min
Aug 10, 4:16 PM MDTSpecial Weather StatementPUBEl Paso29 min
Aug 10, 4:30 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller30 min
Aug 10, 4:55 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo35 min
Aug 10, 4:56 PM MDTSpecial Weather StatementPUBHuerfano34 min
Aug 10, 5:14 PM MDTSevere Thunderstorm WarningPUBKiowa31 min
Aug 10, 5:18 PM MDTSpecial Weather StatementPUBLas Animas42 min
Aug 10, 5:22 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa38 min
Aug 10, 5:28 PM MDTSevere Thunderstorm WarningPUBLas Animas47 min
Aug 10, 5:29 PM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Pueblo46 min
Aug 10, 5:43 PM MDTTornado WarningPUBBent, Kiowa, Prowers32 min
Aug 10, 5:53 PM MDTSpecial Weather StatementPUBProwers52 min
Aug 10, 5:57 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa48 min
Aug 10, 5:59 PM MDTSevere Thunderstorm WarningPUBProwers46 min
Aug 10, 5:59 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.